Drug-induced pemphigoid is the term used to describe cases presenting with clinical, histologic, and immunopathologic findings similar to idiopathic (autoimmune) pemphigoid but where the lesions develop subsequent to taking a drug. Previous reports have suggested various kinds of drugs such as anti-hypertensive drugs (especially those containing a thiol group), diuretics (especially furosemide), penicillamine, penicillin-derived antibiotics, sulfasalazine, phenacetin, and topical medications can cause bullous pemphigoid
. Penicillamine involved drug-induced pemphigoid frequently results in oral mucosal or cutaneous lesions
. There have been pathogenic theories postulated for drug-induced pemphigoid, one of which is that the drugs act as haptens and bind to proteins in the lamina lucida zone changing their antigenic properties, inducing anti-basement membrane zone antibodies, resulting in an autoimmune response
. Another pathogenic theory is that the drugs interact with suppressor/cytotoxic cell (CD8), decreasing suppressor cell activity, resulting in the hyper-production of autoantibodies
The clinical manifestations of drug-induced pemphigoid are similar to those seen with cicatricial pemphigoid or mucous membrane pemphigoid. Drug-induced pemphigoid is more common in younger patients than is the idiopathic type. In drug-induced pemphigoid the bullous lesions erupt involving the mucous membranes immediately after taking the offending drug. Spreading of the bullous eruptions can then occur, which can appear similar to erythema multiforme
. The histologic features of pemphigoid are characterized by a split between the surface epithelium and underlying connective tissue (subepithelial separation) with numerous inflammatory cells present in the lesional area. If a biopsy captures the bullous lesion in its entirety, a tense dome-shaped uni-locular subepithelial blistering containing fibrin, edema fluid, and numerous inflammatory cells can be seen. Eosinophils typically predominate in the lesion, although neutrophils, lymphocytes, and histiocytes are commonly present
. Drug-induced pemphigoid lesions are often rather atypical in appearance. There may be intra-epithelial vesiculation with keratinocyte necrosis, with lymphocytes mainly seen in the connective tissue infiltrate
In our case, histologic sections from peri-lesional areas showed an ulcerated parakeratinized stratified squamous epithelium overlying fibrovascular connective tissue. The underlying connective tissue was edematous, and was infiltrated by acute and chronic inflammatory cells, including neutrophils, eosinophils, plasma cells, and lymphocytes. These specimens exhibited features of a non-specific subacute inflammation. However, these observations were not conclusive.
Immunofluorescence studies are important tools in the investigation of autoimmune bullous disorders and are standard procedure for making an accurate diagnosis. The pemphigoid family (bullous pemphigoid, cicatricial pemphigoid, and herpes gestationis), epidermolysis bullosa acquisita, and bullous systemic lupus erythematosus are diseases characterized by the linear deposition of autoantibodies recognizing various target antigens along the basement membrane
. Bullous pemphigoid and cicatricial pemphigoid typically localize both IgG and C3 at the basement membrane (IgA and IgM may be seen) but epidermolysis bullosa acquisita and bullous systemic lupus erythematosus usually have multiple classes of immunoreactants. Epidermolysis bullosa acquisita exhibits extensive IgG/C3 staining with less IgA and IgM seen at the basement membrane. Bullous systemic lupus erythematosus is characterized by linear or granular IgG/IgA patterns, and C3, and can be positive or negative for IgM along the basement membrane
The result of a direct immunofluorescence study of the biopsy sections of our patient showed deposition of IgG, IgA, and C3 in a homogeneous linear pattern at the dermoepidermal junction, which did not allow for discrimination between the conditions previously mentioned. To clearly distinguish among these groups, we considered the direct immunofluorescence results in conjunction with the clinical findings and patient history. We initially ruled out epidermolysis bullosa, although oral lesions are most commonly observed in dystrophic forms. However, oral lesions are uncommon in the absence of cutaneous lesions. In addition, our patient had no family history or initial lesions (vesicle or bullae) in areas easily exposed to low-grade trauma in early life. In our patient’s case, he presented with the initial eruption of lesions, with no history of repeated cycles of scarring resulting in microstomia, ankyloglossia or stricture esophagus. Bullous systemic lupus erythematosus was eliminated as our patient had no skin lesions or other organ involvement. We next considered the pemphigoid family, such as mucous membrane pemphigoid or cicatricial pemphigoid, because of the presence of oral mucosal lesions (generalized erythema, desquamation, multiple large ulcers covered with yellowish slough tissue along the gingiva, and multiple tense bullae of the oral mucosa and tongue). While bullous pemphigoid typically presents with skin lesions such as taut blisters, pruritus, papulovesicular or urticarial plaques on the flexor side of the extremities, oral mucosal involvement is uncommon
. After we observed the slight response of our patient to systemic steroids we then stopped prednisolone. We suspected his condition may be due to his medication. We then decided to refer our patient to his physician to consult about changing or discontinuing atenolol therapy, which he had taken for approximately six months prior to the eruption of lesions. A definitive diagnosis of ‘atenolol-induced mucous membrane pemphigoid’ was made due to the spontaneous remission of the lesions after our patient stopped taking atenolol.
There have been few cases of atenolol-induced bullous pemphigoid reported. In 1987, one report showed atenolol-induced blisters on the legs and trunk of a 59-year-old man
 and in 2009, a retrospective medical history study of patients from northern Greece who had bullous pemphigoid, indicated one in 34 patients had received atenolol
. However, to the best of our knowledge, our case is the first report of atenolol-induced oral mucous membrane pemphigoid in the literature.